Diarrhea During Cancer Treatment: Care Instructions

Skip to the navigation

Your Care Instructions

Diarrhea is a common problem for people getting cancer treatment.

Diarrhea can be caused by:

  • Some medicines that damage the lining of your intestines.
  • Radiation therapy aimed at your belly or pelvis.
  • Surgery to remove part of your intestines.
  • A side effect of bone marrow transplants called graft-versus-host disease.
  • Some infections that affect your bowels.
  • Severe constipation. Sometimes when you get really constipated, watery stool is the only stool that can get past the hardened stool.

Some types of cancer, such as colon cancer, can cause diarrhea directly. Plus, the stress of having cancer can lead to diarrhea.

Diarrhea from cancer treatment may be just a minor problem or a sign of more serious problems. Always tell your doctor if you have diarrhea, especially if you see blood in it. Changes in your diet may solve the problem. Your doctor may prescribe medicine if your diarrhea is severe.

Follow-up care is a key part of your treatment and safety. Be sure to make and go to all appointments, and call your doctor or nurse call line if you are having problems. It's also a good idea to know your test results and keep a list of the medicines you take.

How can you care for yourself at home?

  • Before you take any type of over-the-counter medicine, tell your doctor that you are having diarrhea. If your doctor prescribes diarrhea medicines, take them exactly as directed. Call your doctor or nurse call line if you have any problems with your medicine.
  • Drink plenty of room-temperature fluids to prevent dehydration. Take frequent sips of water and other caffeine-free clear liquids until you feel better. Apple juice, sports drinks, and clear soups, such as chicken broth, are good choices.
  • Eat small meals often throughout the day instead of three big meals. Eat solid foods that are low in fibre, such as bananas, rice, applesauce, and white toast.
  • If your doctor recommends it, eat foods that are high in potassium, because diarrhea can cause potassium loss. Bananas, potatoes, and apricots are all high in potassium.
  • Avoid spicy, greasy, or fried foods; dairy products; and foods that are high in fibre. These can make diarrhea worse.
  • Rest when you feel tired.
  • Limit foods and drinks that can cause gas, such as beans, soda, and chewing gum.

When should you call for help?

Call 911 anytime you think you may need emergency care. For example, call if:

  • You passed out (lost consciousness).
  • You are dizzy or light-headed, or you feel like you may faint.

Call your doctor or nurse call line now or seek immediate medical care if:

  • You have signs of needing more fluids. You are thirsty and may have sunken eyes and a dry mouth, and you pass only a little dark urine.
  • Your have blood in your stool.
  • You lose weight because of diarrhea that lasts several days.
  • You get diarrhea after several days of being constipated.
  • You feel bloated and have swelling in your belly.
  • You have cramping or other belly pain that gets more severe or lasts for 2 days.
  • The diarrhea makes it hard to do your daily activities.
  • You have a fever over 38°C.

Watch closely for changes in your health, and be sure to contact your doctor or nurse call line if:

  • Your diarrhea does not get better as expected.

Where can you learn more?

Go to https://www.healthwise.net/patientEd

Enter K800 in the search box to learn more about "Diarrhea During Cancer Treatment: Care Instructions."

Current as of: July 26, 2016